Kentucky, 2002

Hail and Damaging Winds in Kentucky, April 24, 2002

April 24, 2002 · NWS LMK · 14 events in 7 counties and zones

Thunderstorm winds downed trees and power lines over much of central Kentucky. The thunderstorms also produced large hail over the same area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorm winds downed trees and power lines over much of central Kentucky. The thunderstorms also produced large hail over the same area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 24, 1:30 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 24, 1:30 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT WED APR 24 2002

NOT MUCH SENSIBLE WEATHER GOING ON OVER CENTRAL KENTUCKYS CWA AS WE APRCH
MID AFTN.

MODELS SIMILAR ONCE AGAIN AND OFFER A GOOD LIKELYHOOD OF SHOWERS
AND THUNDERSTORMS UNTIL AROUND MIDNIGHT AS CDFNT ADVANCES SOUTHEAST INTO THE
LOWER OHIO VALLEY.

TIME SECTIONS ALL INDICATE GOOD DRYING BE THE WEE HOURS AS SFC WIND BECOMES
NWLY..

FOLKS AT THE STORM PREDICTION CENTER INDICATE THE POSSIBILITY OF
SEVERE WX DVLPG OVR WRN KY AND PTS WEST WHERE MORE THE ATMOSPHERE
WAS SOMEWHAT MORE UNSTBL.

AS MENTIONED B4...MODELS INDICATE GOOD DRYING AND PCPN CHCS BASICLY OVER
WITH THE INFLUX OF A NEW AIR MASS AFTR MIDNIGHT.

.SDF...NONE
RDC

In the hours before

Special weather statement, Apr 24, 4:00 PM EST, 2 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250242-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT WED APR 24 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS
SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY WEST OF A LINE STRETCHING
FROM TRIMBLE TO CASEY COUNTIES.

DEVELOPING LOW PRESSURE WILL MOVE INTO CENTRAL INDIANA LATER THIS
EVENING. THE LOW WILL DRAG A STRONG COLD FRONT THROUGH SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY LATE THIS EVENING.

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS...LOCATED IN CENTRAL AND
SOUTHERN ILLINOIS...WILL DEVELOP FURTHER EARLY THIS EVENING. THE
COMPLEX WILL MOVE INTO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...
GENERALLY WEST OF INTERSTATE 65...BETWEEN 600 PM AND 800 PM EDT. THE
GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR STRONG TORNADOES
ACROSS THE AREA...GENERALLY WEST OF INTERSTATE 65.

THE COMPLEX OF THUNDERSTORMS MAY EVOLVE INTO A SQUALL LINE WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS LATER THIS EVENING. THE
SQUALL LINE WILL TRACK EAST OF INTERSTATE 65 AFTER 800 PM EDT. THE
THREAT FOR TORNADOES WILL LIKELY DIMINISH DURING THAT TIMEFRAME.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS
EVENING.

JMB
Special weather statement, Apr 24, 4:00 PM EST, 2 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250242-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT WED APR 24 2002

...CORRECTED...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH-CENTRAL INDIANA AND CENTRAL
KENTUCKY THIS EVENING.

DEVELOPING LOW PRESSURE WILL MOVE INTO CENTRAL INDIANA LATER THIS
EVENING. THE LOW WILL DRAG A STRONG COLD FRONT THROUGH SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY LATE THIS EVENING.

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS...LOCATED IN CENTRAL AND
SOUTHERN ILLINOIS...WILL DEVELOP FURTHER EARLY THIS EVENING. THE
COMPLEX WILL MOVE INTO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...
GENERALLY WEST OF INTERSTATE 65...BETWEEN 600 PM AND 800 PM EDT. THE
GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR STRONG TORNADOES
ACROSS THE AREA...GENERALLY WEST OF INTERSTATE 65.

THE COMPLEX OF THUNDERSTORMS MAY EVOLVE INTO A SQUALL LINE WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS LATER THIS EVENING. THE
SQUALL LINE WILL TRACK EAST OF INTERSTATE 65 AFTER 800 PM EDT. THE
THREAT FOR TORNADOES WILL LIKELY DIMINISH DURING THAT TIMEFRAME.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS
EVENING.

JMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
April 24, 6:15 PM EST
Where
Ohio County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.483, -86.867

Hail, Meade

When
April 24, 6:32 PM EST
Where
Meade County, Andyville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -86.367

Hail, Grayson

When
April 24, 6:55 PM EST
Where
Grayson County, Leitchfield
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.483, -86.300

Hail, Hart

When
April 24, 7:25 PM EST
Where
Hart County, Rowletts
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -85.900

Hail, Edmonson

When
April 24, 7:25 PM EST
Where
Edmonson County, Roundhill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -86.433

Thunderstorm Wind, Ohio

When
April 24, 7:25 PM EST
Where
Ohio County, Dundee
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -86.783

Thunderstorm Wind, Ohio

When
April 24, 7:25 PM EST
Where
Ohio County, Magan
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -86.817

Thunderstorm Wind, Grayson

When
April 24, 7:55 PM EST
Where
Grayson County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.467, -86.350

Thunderstorm Wind, Hart

When
April 24, 8:45 PM EST
Where
Hart County, 2 mi S of Munfordville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -85.900

Thunderstorm Wind, Barren

When
April 24, 9:15 PM EST
Where
Barren County, 1 mi S of Hiseville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.083, -85.800

Hail, Barren

When
April 24, 9:15 PM EST
Where
Barren County, 1 mi S of Hiseville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.083, -85.800

Hail, Metcalfe

When
April 24, 9:23 PM EST
Where
Metcalfe County, Summer Shade
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -85.700

Hail, Metcalfe

When
April 24, 9:23 PM EST
Where
Metcalfe County, Savoyard
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -85.733

Thunderstorm Wind, Metcalfe

When
April 24, 9:30 PM EST
Where
Metcalfe County, 3 mi NW of Edmonton
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.017, -85.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291688, 5291689, 5291690, 5291691, 5291692, 5291693, 5291694, 5291695, 5291696, 5291697, 5291698, 5291699, 5291700, 5291701.